Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Traveling wave solutions of diffusive Lotka-Volterra equations: a heteroclinic connection in $ {\bf R}\sp{4}$


Author: Steven R. Dunbar
Journal: Trans. Amer. Math. Soc. 286 (1984), 557-594
MSC: Primary 35K57; Secondary 58F40, 92A15
DOI: https://doi.org/10.1090/S0002-9947-1984-0760975-3
MathSciNet review: 760975
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish the existence of traveling wave solutions for a reaction-diffusion system based on the Lotka-Volterra differential equation model of a predator and prey interaction. The waves are of transition front type, analogous to the solutions discussed by Fisher and Kolmogorov et al. for a scalar reaction-diffusion equation. The waves discussed here are not necessarily monotone. There is a speed $ {c^\ast} > 0$ such that for $ c > {c^\ast}$ there is a traveling wave moving with speed $ c$. The proof uses a shooting argument based on the nonequivalence of a simply connected region and a nonsimply connected region together with a Liapunov function to guarantee the existence of the traveling wave solution. The traveling wave solution is equivalent to a heteroclinic orbit in $ 4$-dimensional phase space.


References [Enhancements On Off] (What's this?)

  • [1] P. L. Chow and W. C. Tam, Periodic and travelling wave solutions to Volterra-Lotka equations with diffusion, Bull. Math. Biol. 12 (1976), 643-658. MR 0481538 (58:1654)
  • [2] C. Conley, Isolated invariant sets and the Morse index, CBMS Regional Conf. Ser. in Math., no. 38, Amer. Math. Soc., Providence, R. I., 1978. MR 511133 (80c:58009)
  • [3] C. Conley and R. Gardner, An application of the generalized Morse index to travelling wave solutions of a competitive reaction diffusion model, Indiana Univ. Math. J., 33 (1984), 319-345. MR 740953 (85e:35068)
  • [4] A. Dold, Lectures on algebraic topology, 2nd ed., Springer, Berlin, 1980. MR 606196 (82c:55001)
  • [5] D. M. Dubois, A model of patchiness of prey-predator plankton populations, Ecol. Modelling 1 (1975), 67-80.
  • [6] S. Dunbar, Travelling wave solutions of diffusive Lotka-Volterra equations, J. Math. Biol. 17 (1983), 11-32. MR 707221 (84j:92031)
  • [7] -, Travelling wave solutions of diffusive Volterra-Lotka interaction equations, Ph.D. Thesis, Univ of Minnesota, 1981.
  • [8] R. J. Field and W. C. Troy, The existence of solitary travelling wave solutions of a model of the Belousov-Zhabotinskii reaction, SIAM J. Appl. Math. 37 (1979), 561-587. MR 549140 (80k:35044)
  • [9] P. C. Fife, Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomat., no. 28, Springer-Verlag, Berlin and New York, 1979. MR 527914 (80g:35001)
  • [10] R. A. Fisher, The wave of advance of advantageous genes, Ann. Eugenics 7 (1937), 335-369.
  • [11] F. R. Gantmacher, The theory of matrices, Vol. 2, Chelsea, New York, 1964.
  • [12] R. Gardner, Existence and stability of travelling wave solutions of competition models: A degree theoretic approach, J. Differential Equations 44 (1982), 343-364. MR 661157 (83i:35092)
  • [13] -, Existence of travelling wave solutions of predator-prey systems via the connection index, SIAM J. Appl. Math. 44 (1984), 56-79. MR 730001 (85c:92030)
  • [14] P. Hartman, Ordinary differential equations, Wiley, New York, 1973. MR 0171038 (30:1270)
  • [15] S. P. Hastings, On the existence of homoclinic and periodic orbits for the Fitzhugh-Nagumo equations, Quart. J. Math. Oxford Ser. (2) 27 (1976), 123-134. MR 0393759 (52:14568)
  • [16] M. Hirsch and S. Smale, Differential equations, dynamical systems and linear algebra, Academic Press, New York, 1974. MR 0486784 (58:6484)
  • [17] A. Kolmogorov, I. Petrovsky and N. Piscounov, Étude de l'equation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Moscow Univ. Math. Bull. 1 (1937), 1-25.
  • [18] J. P. LaSalle, Stability theory for ordinary differential equations, J. Differential Equations 4 (1968), 57-65. MR 0222402 (36:5454)
  • [19] J. B. McLeod and J. Serrin, The existence of similar solutions for some laminar boundary layer problems, Arch. Rational Mech. Anal. 31 (1969), 288-303. MR 0235789 (38:4092)
  • [20] R. McMurtie, Persistence and stability of single species and prey-predator systems in spatially heterogeneous environments, Math. Biosci. 39 (1978), 11-51. MR 0490056 (58:9416)
  • [21] A. Okubo, Diffusion and ecological problems: Mathematical models, Lectures in Biomath., no. 10, Springer-Verlag, Berlin and New York, 1980. MR 572962 (81i:92025)
  • [22] J. P. Pauwelussen, Heteroclinic waves of the Fitzhugh-Nagumo equations, Math. Biosci. 58 (1982), 217-242. MR 661209 (83h:35064)
  • [23] W. C. Troy, The existence of travelling wave front solutions of a model of the Belousov-Zhabotinskii chemical reaction, J. Differential Equations 36 (1980), 89-98. MR 571130 (81f:35053)
  • [24] T. Wyatt, The biology of Oikopleura dioica and frittilaria borealis in the southern Bight, Mar. Biol. 22 (1973), 137.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K57, 58F40, 92A15

Retrieve articles in all journals with MSC: 35K57, 58F40, 92A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0760975-3
Keywords: Traveling wave solution, diffusive Lotka-Volterra system, heteroclinic orbit, shooting argument
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society